Jump to content

Another Awkward Bowel Question


Recommended Posts

Well, I hate bringing up my plumbing but we all have to do it and our dysautonomia makes it harder so here goes.

I have had IBS for years alternating constipation and diarrhea. As many of you know, I had my gall bladder removed four weeks ago. Things are going ok with the exception of getting the plumbing working again. I cannot go.....seven or eight days will go by and then I will have to take Dulcolax or something to get me to go and I get hit with diarrhea and the whole viscious cycle starts again. The really bad thing is that the urgent diarrhea episodes are causing vagal arrythmias. I go into afib on the toilet! Or, I get really bad tachy episodes when my bowels are just moving (not going but I can feel my system working). I am eating prunes, beans, as much fiber as possible. I guess I also need to add a stool softener like Colace or something. My question is has anyone who experiences these vagal heart issues related to bowels found a solution or something that helps?

Thanks!

Link to post
Share on other sites

Check my siggy! I use Burdock Root. It's amazing stuff and it's natural so it doesn't hurt! It doesn't make you go, it just loosens the walls. Also, I had my gallbladder out so I find if I need to make myself go I just eat something fatty. Since I can't digest fat anymore, the fat squishes everything else out. XD

Please take all this with a shaker of salt. It might not work for you and I'm not a medical doctor. XD

Link to post
Share on other sites

Hey Daisy!

I sure can relate when it comes to the bowel movements and heart rate! In the beginning of my ordeal they were soooooo bad I just dreaded going to the bathroom! I never had the cant go problem but I would try something more gentle. Miralax is over the counter now and I hear if you cut the dosage in half it will do the trick without giving you that gotta go NOW issue. However, people who tell me these things dont have autonomic issues. I think everything in our bodies is on high alert ready to react at the drop of a hat if you know what I mean! I hope things settle down for you. Just having surgery is a big bump in the road for people like us. Maybe in a few weeks your body will start to find it's own way again. Blessings!

KC

Link to post
Share on other sites

I agree with KC. A little dab'll do ya. For diarrhea, all I need to do most of the time is take a 1/4 tsp of Immodium, and then I get the problem you've been experiencing....

Have you tried glycerin suppositories? Or Citricel? I had bad issues with constipation most of my life and these two worked rather well without causing autonomic "junk". Sometimes chewing gum or drinking seltzer fast will get things started. Also, you might want to try eating the "p" fruits. My mom called them the poop fruits- plum, pear, peach, prune....

Sara

Link to post
Share on other sites

Oh man, poop fruits...that had me cracking up. Never thought of that before!

Link to post
Share on other sites

My 8 yr old son has Crohn's Disease, and instead of the typical presentation of severe diahrrea, he has extreme constipation, and Im talking he once went almost 3 wks without a BM. He has been impacted to the point of needing laxative dumped straight down an NG tube to clean him out. My poor guy. It was common for him to go close to a wk with no BM. And we have to be very careful what we give him b/c of all the disease in there. He takes 1/2 cap of miralax twice a day....once in the AM and once in the PM. We also added Benefiber to it twice a day. It helps him a lot. His GI has also given him Kristalose (sp?) and thats supposed to help a lot too, but he has not taken that yet. The only time he gets the extreme exsplosive reaction is when he needs milk of mag...YUCK! Other then that just taking the miralax and benefiber helps him to stay regular. He doesnt always go everyday, but they are not painful BMs either. Now granted he does not have any antonomic issues, but I thought I would share a gentle way to "regulate". Hope it helps. Its no fun when you cant go

~Kelli

Link to post
Share on other sites

I had constipation issues UNTIL I got my gallbladder out! I occasionally get them now and find a steaming mug of prune juice helps, if it doesn't I'll use colace. I took it all through both pregnancies since my body seemed to only handle one burden at once. Come to think of it, both my babies were induced too! :blink: I feel for you! When all else fails, get an enema...the relief far outweighs the unpleasantness.

Link to post
Share on other sites

Daisy, Daisy, Daisy- I'm sorry!!! My GI system completely FROZE after my GB surgery. I couldn't poop to save my life, nor could I eat. I was sooooo nauseous and sick. My autonomic stuff flared big time. For about 6 months, I spent more time hospitalized than not- bad days. All of this was precipitated by the GB surgery. MY BP also tanked during this time. Are you also experiencing that?

I was finally told by my GI that I could take AS MANY doses of Miralax a day as I need to to get things moving. It was either that OR (get this!) a colonoscopy prep every day :blink:. I have settled on about 40 grams a day (slightly over 2 full doses.) I take it faithfully at the same time of day all at once. If you let it sit for a moment, it is tasteless. It sometimes makes me a little nauseous so I take phenergan with it if I have to.

Be aggressive with the Miralax once you get your doc's OK and I swear it'll start moving things. Once the back end moved :lol:, my appetite returned too! Very scary time. I feel for you.

Hugs-

Julie

Link to post
Share on other sites

I can relate to the bowel issues, and I'm bloated 95% of the time. I hate it. I do get a little tachy sometimes from "going", but it's usually brief. I don't know what a-fib feels like, but I have felt irregular heart beats right when I strain sometimes. I'm sure this is vagus nerve response.

I have a friend who is really having a tough time right now with BMs relating to A-fib. Her heart goes crazy, and she's on miralax to help with constipation. However, she's feeling the miralax is pulling the fluids from her body, and she's now having the arrhythmias compounded by dehydration. She's been going to the ERs for IV fluids, but it doesn't help for long before the cycle starts all over again. This is affecting her life so much she can't go anywhere. When this continues, her sympathetic nervous system goes into overdrive adding fuel to the fire, then naturally becomes anxious, then MORE fuel to the fire. As you can see this sounds like a living nightmare.

My friend wants to have some quality to her life. She lives alone, goes to the ERs alone, and goes to the Doctor alone. Sometimes the ER staff is really cruel to her because they CAN-----she has no one to advocate for her and stand up to these idiots when she's kicked down like this. When your sitting there shivering and wanting to climb out of you body because your POTS is going nuts, you're not exactly at your fighting best to deal with these nimrods.

Anyone have any words of wisdom for my friend?

I have my husband who is supportive, and if he thinks I'm acting half nuts from this stuff he's not letting on, but my friend doesn't have this support.

In fact her medical support isn't great either, and she's struggling to get a cardiologist who will just advocate for her to get support for her ANS issues. She's a patient of Dr. Grubb's, but she has to travel to see him from the finger lakes area of NY. She's not up to that now. Does anyone know of a good cardiologist who is familiar with POTS/ANS issues in the Rochester, NY area?

Maxine :0)

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...